Page 1 of 2 12 LastLast
Results 1 to 10 of 19

Thread: Oxybutynin impact on bowel program

  1. #1
    Senior Member
    Join Date
    Apr 2016
    Location
    Cincinnati, Ohio, USA
    Posts
    2,596

    Oxybutynin impact on bowel program

    I'm temporarily on a higher dose of oxybutynin (tried to do 20 mg 1x/day vs. prior 10 mg 2x/day in order to limit groggy state to nighttimes only and it didn't work - leakage - so now I'm trying to get things back under control) and my program has doubled in length. It would seem that higher doses of oxybutynin also limit peristalsis.

    Anyone else observe this?
    T3 complete since Sept 2015.

  2. #2
    Yes. My bowel program time came down by 2/3rds when I stopped taking oxybutinin. If I take it PRN, bowel program time lengthens again.

  3. #3
    Senior Member
    Join Date
    Apr 2016
    Location
    Cincinnati, Ohio, USA
    Posts
    2,596
    Quote Originally Posted by annev308 View Post
    Yes. My bowel program time came down by 2/3rds when I stopped taking oxybutinin. If I take it PRN, bowel program time lengthens again.
    Did you switch to something else like botox? I'm leaning towards botox at this point.
    T3 complete since Sept 2015.

  4. #4
    Senior Member
    Join Date
    Aug 2015
    Location
    Four Corners, USA
    Posts
    103
    To answer your question, higher doses of oxybutynin will definitely constipate you. I speak from experience on this one. I still use it, though. Have you tried cathing more often?

  5. #5
    Senior Member
    Join Date
    Apr 2016
    Location
    Cincinnati, Ohio, USA
    Posts
    2,596
    Quote Originally Posted by Sit-N-Fly View Post
    To answer your question, higher doses of oxybutynin will definitely constipate you. I speak from experience on this one. I still use it, though. Have you tried cathing more often?
    I cath 7-8 times per day...2.5 hr increments after AM coffee then 4-4.5 hours thereafter. All timer based as I've no sensation.
    T3 complete since Sept 2015.

  6. #6
    Indeed, oxybutynin is quite anticholinergic and anticholinergic drugs cause constipation.

    I was on it for a while, but I couldn't handle the cognitive side effects. I felt like I was half asleep all day and felt like an idiot whenever I tried to study or use my brain for anything more than staring at the TV.

  7. #7
    Quote Originally Posted by Mize View Post
    I cath 7-8 times per day...2.5 hr increments after AM coffee then 4-4.5 hours thereafter. All timer based as I've no sensation.
    That is quite a few cats per day. Do you keep up that 2.5 hour schedule at night? When I made the decision to go to a supra pubic catheter, I was cathing every 2-2-1/2 hours round the clock. I didn't have a life and wasn't getting good sleep. If oxybutynin isn't doing the trick for you and side effects like dry mouth are bothersome on increased doses, I've read that Myrbetriq? (mirabegron) works differently (is not in the class of anticholinergic drugs) to help control bladder spasms without some of the side effects that people suffer with anticholinergics.

    Of course Botox could be an alternative, but many people find diminishing results after 4-5 or fewer cycles.

  8. #8
    Senior Member
    Join Date
    Apr 2016
    Location
    Cincinnati, Ohio, USA
    Posts
    2,596
    I tried Myrbetric but it failed to work at all. I can't stand the oxybutynin cloud and drowsiness. I know there are about four or five other drugs but don't know what to try next.
    Last edited by Mize; 05-04-2018 at 10:58 PM.
    T3 complete since Sept 2015.

  9. #9
    Senior Member
    Join Date
    Aug 2015
    Location
    Four Corners, USA
    Posts
    103
    I've found that there is a difference between generic oxybutynins. Since my prescription drug insurance is always looking for lowest cost, I've tried a few brands over the years. Teva and Patriot definitely stopped me up worse than Mylan. I specify Mylan now. I have never tried actual brand name Ditropan. I know it sucks to experiment with different drugs, but you might try a different generic and see if there is any difference. Mylan doesn't seem to cloud me, but I'm not really for sure, for sure, for sure.....

  10. #10
    Senior Member
    Join Date
    Aug 2007
    Location
    upstate NY in summer, Ft Myers in winter
    Posts
    130
    Quote Originally Posted by Sit-N-Fly View Post
    I've found that there is a difference between generic oxybutynins. Since my prescription drug insurance is always looking for lowest cost, I've tried a few brands over the years. Teva and Patriot definitely stopped me up worse than Mylan. I specify Mylan now. I have never tried actual brand name Ditropan. I know it sucks to experiment with different drugs, but you might try a different generic and see if there is any difference. Mylan doesn't seem to cloud me, but I'm not really for sure, for sure, for sure.....
    I have noticed the same thing. For years, I've been taking brand name Ditropan xl and recently tried the generic which caused cold sweats, leg twitching, and joint pain. I switched back to the brand name and all was back to normal. I also take Tofranil to reduce bladder spasms and the generic from one company worked while another didn't.

Similar Threads

  1. bowel impact and AD help.
    By Kim and Rick in forum Care
    Replies: 1
    Last Post: 08-23-2012, 08:18 PM
  2. bowel program
    By Shana in forum Care
    Replies: 3
    Last Post: 12-07-2008, 10:44 PM
  3. bowel program
    By wilddog in forum Care
    Replies: 14
    Last Post: 02-13-2008, 08:42 AM
  4. bowel program
    By jayday9 in forum Care
    Replies: 6
    Last Post: 03-24-2005, 08:12 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •